Secondary Logo

Journal Logo

AAPA Members can view Full text articles for FREE. Not a Member? Join today!

Institutional members access full text with Ovid®

Managing nonteratogenic adverse reactions to isotretinoin treatment for acne vulgaris

Reilly, Bridget K.; Ritsema, Tamara S., MPH, MMSc, PA-C

Journal of the American Academy of PAs: July 2015 - Volume 28 - Issue 7 - p 34–39
doi: 10.1097/01.JAA.0000459815.24908.02
Review Article
Buy

Isotretinoin is the strongest, most effective oral treatment for patients with severe acne vulgaris, with remission rates of 89% and higher. Because of its potency, isotretinoin causes many adverse reactions. This article reviews common and severe adverse reactions to isotretinoin and how providers can best manage these reactions. Because of inconclusive research on the correlation between isotretinoin and depression and inflammatory bowel disease, providers should ask patients about symptoms monthly. Prescribing micronized isotretinoin and starting at the lowest dose with gradual upward titration also can help reduce the incidence of adverse reactions.

Bridget K. Reilly is a student in the PA program at the University of Nebraska Medical Center in Omaha, Neb. Tamara S. Ritsema is director of research in the PA program at the University of Nebraska Medical Center. The authors have disclosed no potential conflicts of interest, financial or otherwise.

Acknowledgment: The authors would like to thank Caroline Roza, MSHS, MPH, PA-C, for her assistance with this manuscript.

Copyright © 2015 American Academy of Physician Assistants
You currently do not have access to this article

To access this article:

Note: If your society membership provides full-access, you may need to login on your society website